Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
On Nortell 7/7/7 but having break thru periods
avatar
FedUp2 posted:
2nd month in a row I am having a break thru period 2 weeks into the pill pack(just began week 2) but still having periods during the white pills. I been on Nortell for 1 year now and this is just another issue while on it. Is it the pill or is it me? This is the 4 pill I have been on and not the first time I have had breakthru bleeding with pills (usually happens after a year on them). During summer I briefly stopped taking them because I was skipping periods, when off them I bled so heavily it went down my legs which is not normal for me. I told my doctor back in May that I was having issues with the pills(missing periods and other symptoms of pregancy when I wasnt) he said all my symptoms were normal and that he was keeping me on them. Should I go back to him and tell him what is occuring now? Is something wrong with me for starting my period early again for 2nd month in a row?
Reply
 
avatar
FedUp2 responded:
my mom suggested to have my blood checked and see if it was possibly an rhfactor. since it is in the family. any link to the two?
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear FedUp: The easiest question first, OK? There is unlikely to be any linkage between being Rh- and the variety of problems you have been having with your birth control pills. In terms of your specific problems (breakthrough bleeding, skipping periods, pregnancy type symptoms) here are some of the most likely explanations.

1. Breakthrough bleeding---Breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply. If a woman has fibroids (more common in one's 30s and older), or polyps in the uterus that can make increase the risk for BTB.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This reason is more common in longer term Pill users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in new users.

2. Absent periods on the Pill--Birth control pills are formulated to keep the lining of the uterus thin. This is be sure that "Pill periods" are lighter and as a protection against cancer of the uterus. The downside is that, over time, the lining can get so thinned out that there isn't much inside to shed.--causing super light or missed flows. It is also possible for a woman who misses "Pill periods" to have such a thin lining that it is less stable and prone to BTB.

3. Pregnancy type symptoms--Some women will have nausea from the Pill. This is most common in higher dose pills and new users. Taking the pill at night with a little food can help this. Some women will note breast tenderness or enlargement. This can be due to the hormones in a specific brand of Pill.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should keep going back to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem. Honestly I have had some women patients who could take any Pill and have no problems while others tried multiple formulas/brands to find the one that worked the best for them.

In Support,
Jane
 
avatar
heatherb826 replied to Jane Harrison Hohner, RN, RNP's response:
Hi,
I kind of have the same problem except from the first day that I start a pack of BC I bleed and don't bleed during the sugar pills.... So I always end up taking myself off of them... My doctor has tested all my levels and say they look normal. I am able to conceive I have 4 children already. This is really irritating... Am I allergic?? What should I use for BC???

Thanks Heather
 
avatar
FedUp2 replied to Jane Harrison Hohner, RN, RNP's response:
Went to my doctor, at one time she had wanted me to stop taking pills for awhile because just last year I changed pills cause I began the breakthru bleeding. Now she says it not breakthru bleeding because it is old blood. I am not producing enough for a normal period for sometime so its just been sitting up there and so now it is just seeping out. Thats why I have been having very light periods wth heavy cramping. She did a preg test and a blood test. Blood test was normal and I am not ppreg. I am free of stds so she says it is been too many years on strong hormones that is causing the problems. The new pill is Kariva. Think this be any help? I haven't bought it yet cause it is $41.
 
avatar
FedUp2 responded:
Doctor changed my pills to a Kariva, i havent bought it yet since it is $41 per month. Would this pill be any help? They say that I have old blood up in me because my body is not producing enough of a menstrual cycle to make it all exit and so what I believed was a break thru period was actually my body trying to clear itself out.
 
avatar
Jane Harrison Hohner, RN, RNP replied to heatherb826's response:
Dear Heather: If you have month long breakthrough bleeding (BTB) I would hope that your GYN has tried some very different brands/formulas of birth control pills--even the NuvaRing. If no form of estrogen progesterone contraceptive products seem to work you might be a candidate for either the non-hormonal IUD (eg Paragard) or even male or female sterilizaton (if you have completed your family).

Another approach would be to determine if there is another cause of the BTB. Some conditions which can make the lining of the uterus less stable include fibroids inside the uterine cavity or polyps of the uterine lining. ..I'm so sorry that you have had poor luck with the Pills you have tried. For some women it can take multiple trials to find a brand/formulation which works well for them.

Yours,
Jane
 
avatar
Jane Harrison Hohner, RN, RNP replied to FedUp2's response:
Dear FedUp2: Kariva is a generic version of Mircette. It has only 20 micrograms of synthetic estrogen so it is considered low dose. However, in my clinical experience it is not a birth control pill (BCP) which can give a woman heavier flows/more of a period. Hopefully it will increase the amount of lining in your uterus such that the breakthrough bleeding will improve and you will have predictable cycle control. It is certainly worth a trial for a couple of months to see if you can get the desired effect.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
50 of 100 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.